My sister was diagnosed with this in January.They did an angioplasty and induced her heart and said 1 of her artieries was closing 50% during the spasm but she had no blaockages. The cardiologist did not put her on any meds since this was her first attack and told her to start getting her cholesterol down. She was fine until 3 weeks ago when she had another attack. They started her on 10mg of norvasc and 20 mg of lipitor but her chest pains became worse and more frequent over the next couple of wks, she developed an overall weakness in her body, dizziness and she said she could hear her heartbeat and it felt like it was racing. They lowered the norvasc to 2.5 mg last week but she is still not feeling any better. The dr is adament that the norvasc is not causing this and refuses to try anything else. Yet she says the symptoms she is having now is NOT like the angina pains she had in Jan or 3 weeks ago. Could the meds be doing this? My father took norvasc and never had these symptoms. Should she see another dr? She is very scared that she is heading for a full heart attack to the point of being afraid to be left alone. Why is the dr so insistent that norvasc is the only drug to stop the spasms in her artery? Does anyone have any experience with this type of angina? Since I just started researching this condition and don't know to much about it yet- are there any natural remedies that can help such as vitamin E, etc. Thanks.
I had a problem taking Norvasc too. My doctor also insisted that it could not be what was causing the angina to be worse. I got better when I got off of it. I took it along with another medication for spasms and I cannot come up with the name of it right now. Whatever she decides to do I suggest not stopping the medication completely. I did stop taking it on my own but I tapered off of it. I'm not suggesting anyone do this but I seemed only to be getting worse problems on the Norvasc. I seriously doubt any other doctor would say that the Norvasc is making it worse. I hope your sister gets to feeling better. It's very disheartening when you feel like the usual treatments are not working.
Is there something special about Norvasc? Why can't any other calcium channel blocker be used to treat this form of angina? It seems that unusually fast or slow heartbeat, extreme dizziness and overall fatigue are well documented side effects of Norvasc. What about nitrates? They are reported to be used in treating Prinzmetal's Angina, both along with and instead of Ca-channel blockers.
If you are really unhappy with your doctor's response to your concerns, I wouldn't hesitate to seek the council of another physician. I also wouldn't hold back from telling the new doc why I'm there to see them - that is, that my previous doc was unresponsive to my concerns and problems (and then lay those out for them).
Well she called the dr today and his associate called her back and said although he is not sure if it is from the norvasc or not for her to cut the dose in half for the next few days and by the weekend to stop taking it althogether and to go see him next week. Now she is afraid to stop the drug for fear the spasms will return - she is really flipping me out over her anxiety over this, but I keep assuring her that they will find the right meds eventually - is she in any immediate danger by not being on any meds at all for a few days?
Anytime you have prinzmetal angina you are at risk. Like fathersson mentioned nitrates may be something she can take and there are other calcium channel blockers. I tried others and there was less side effects but I still didn't feel able to tolerate it on a daily basis. I just use nitro as I need them now which is rare.
She stopped the meds today and actually feels much better but still has pains near her chest and upper back. We are going to see another dr for a 2nd opinion about her condition since I don't think angina should be occuring all day long - my mom had stable angina for years and after the epsiode passed it was over - it did not keep causing pain for days like this.
Also one other question - how do drs determine if an actual blockage has developed - her last angiogram was almost 6 mos ago and then said she had narrowing but was not blocked. Could a blockage develop in 6 mos? Are angiograms performed periodically? Thank you all for your input - I really appreciate it.
I had attacks(spasms of the arterys for 5 yrs)these attacks were severe, along with palpations, prinzmetal angina and quite a few other things. I had 5 heart caths and every other tests you could think of. Even had the spasms during my last cath where I used to live. I worked in the medical field and the drs on my ins there were the pits. They put me on several meds including beat blockers. The problem persisted. They were still telling me that the blockage I had was very small and would not cause my problems. A doctor I knew through work suggested I see a thorasic surgeon for consult. I made the appt and they recommended I bring copies(cd's) of all my caths. While looking these over the dr says he thinks he can see some blockage on edge of film on backside of the heart. He sent me to a cardiologist and together they scheduled a intravascular ultrasound. During this test they were able to produce the spasms. I was told I should ideally go straight to surgery. I was on blood thinners and had to wait for 10 days until I came off the meds. During that tests they found I had the small blockage and 3 blockages on the backside of my heart. I had triple bypass surgery, my ateries were to small for stents in Sept 2003 at the age of 50. I am female and I had a very complicated post op. Three hours after surgery in ICU , I went into cardiac arrest and was obviously resusitated. I ended up with left heart failure. But to say the least I no longer have the attacks with spasms. I do have angina quite often as well as the prinzmetal angina. Before the surgery I took 6 meds a day, because of the heart failure, I am now tired and short of breath quite often. I am now on 15 meds daily and have refused to have any more added .. But I am alive and enjoying the love of my family. When they get your sisters situation under control, she will relax. I was scared before the surgery and used to almost panic each time I had angina after the surgery, but you do finally relax. Does she take nitro? I take a 24 hr time released form of nitro and I also use sublingual. If I can answer any other questions for you, please do not hesitate to ask.
Thank you for the nice post - I wish you all the very best. We went back to the same dr today and now he has ordered other tests to see if something else is going on since he also agrees that angina should not be lingering for weeks like this. So she is having her curatic (sp?) artery checked tomorrow, a CAT scan on Friday and is now wearing a halter heart monitor for 24hrs. He changed her meds to cardizim but does not want her to start it until the weekend to make sure the norvask is out of her system. But today she is feeling much, much better - even went for a slow walk with me around the block today and her spirits seem to be better. The dr seemd to be better today and not as dismissive as he was last week. I wish they tried these drugs they prescribe so they would know what a patient goes through. She is a 5ft 120lbs 44 yr old the size of child (like me) - I think they sometimes forget women are different.
How do you differentiate the spams from angina pain - my sister is still a novice with this - every little pain in her back or arms, chest, even gas or indigestion makes her think it is her heart. Thanks.